zbMATH — the first resource for mathematics

A numerical study for multiple solutions of a singular boundary value problem arising from laminar flow in a porous pipe with moving wall. (English) Zbl 1354.35106
Summary: This paper is concerned with multiple solutions of a singular nonlinear boundary value problem (BVP) on the interval \([0, 1]\), which arises in a study of the laminar flow in a porous pipe with an expanding or contracting wall. For the singular nonlinear BVP, the correct boundary conditions are derived to guarantee that its linearization has a unique smooth solution. Then a numerical technique is proposed to find all possible multiple solutions. For the suction driven pipe flow with the expanding wall (e.g.  \(\alpha = 2\)), we find a new solution numerically and classify it as a type VI solution. The computed results agree well with what can be obtained by the bifurcation package AUTO. In addition, we also construct asymptotic solutions for a few cases of parameters, which agree well with numerical solutions. These serve as validations of our numerical results. Thus we believe that the numerical technique designed in the paper is reliable, and may be further applied to solve a variety of nonlinear equations that arise from other flow problems.

35Q35 PDEs in connection with fluid mechanics
76S05 Flows in porous media; filtration; seepage
35B25 Singular perturbations in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
65L05 Numerical methods for initial value problems involving ordinary differential equations
65L11 Numerical solution of singularly perturbed problems involving ordinary differential equations
Full Text: DOI
[1] Uchida, S.; Aoki, H., Unsteady flows in a semi-infinite contracting or expanding pipe, J. Fluid Mech., 82, 371-387, (1977) · Zbl 0367.76100
[2] Goto, M.; Uchida, S., Unsteady flow in a semi-infinite expanding pipe with injection through wall, Japan. Soc. Aeronaut. Space. Sci., 33, 14-27, (1990)
[3] Youssef, Z. B.; Mina, B. A.; Nagwa, A. B.; Hossam, S. H., Lie-group method for unsteady flows in a semi-infinite expanding or contracting pipe with injection or suction through a porous wall, J. Comput. Appl. Math., 197, 465-494, (2006) · Zbl 1103.37058
[4] Youssef, Z. B.; Mina, B. A.; Nagwa, A. B.; Hossam, S. H., Lie-group method solution for two-dimensional viscous flow between slowly expanding or contracting walls with weak permeability, Appl. Comp. Model., 31, 1092-1108, (2007) · Zbl 1208.76124
[5] Asghar, S.; Mushtaq, M.; Hayat, T., Flow in a slowly deforming channel with weak permeability: an analytical approach, Nonliear. Anal.-Real., 11, 555-561, (2010) · Zbl 1287.76053
[6] Dinarvand, S.; Rashidi, M. M., A reliable treatment of a homotopy analysis method for two-dimensional viscous flow in a rectangular domain bounded by two moving porous walls, Nonlinear. Anal.-Real., 11, 1502-1512, (2010) · Zbl 1189.35249
[7] Robinson, W. A., The existence of multiple solutions for the laminar flow in a uniformly porous channel with suction at both walls, J. Eng. Math., 10, 23-40, (1976) · Zbl 0325.76035
[8] Xu, H.; Lin, Z. L.; Liao, S. J.; Wu, J. Z.; Majdalani, J., Homotopy based solutions of the Navier-Stokes equations for a porous channel with orthogonally moving walls, Phys. Fluids, 22, 1-18, (2010) · Zbl 1190.76132
[9] Si, X. H.; Zheng, L. C.; Zhang, X. X.; Li, M.; Yang, J. H.; Chao, Y., Multiple solutions for the laminar flow in a porous pipe with suction at slowly expanding or contracting wall, Appl. Math. Comput., 218, 3515-3521, (2011) · Zbl 1400.76083
[10] Terrill, R. M.; Thomas, P. W., On laminar flow through a uniformly porous pipe, Appl. Sci. Res., 21, 37-67, (1969) · Zbl 0179.56904
[11] Shankararaman, C.; Liu, M., Effect of slip on existence,uniqueness, and behavier of similarity solutions for steady incompressible laminar flow in porous tubes and channels, Phys. Fluids, 18, 1-10, (2006)
[12] De Hoog, F. R.; Weiss, R., The numerical solution of boundary value problems with an essential singularity, SIAM J. Numer. Anal., 16, 637-669, (1979) · Zbl 0417.65044
[13] Ascher, U.; Russell, R., Reformulation of boundary value problems into standard form, SIAM Rev., 23, 238-254, (1981) · Zbl 0461.34021
[14] Natterer, F., A generalized spline method for singular boundary value problems of ordinary differential equations, Linear Algebra Appl., 7, 189-216, (1973) · Zbl 0268.65046
[15] Brabston, D. C.; Keller, H. B., A numerical method for singular two point boundary value problems, SIAM J. Numer. Anal., 14, 779-791, (1977) · Zbl 0373.65039
[16] De Hoog, F. R.; Weiss, R., Difference methods for boundary value problems with a singularity of first kind, SIAM J. Numer. Anal., 13, 775-813, (1976) · Zbl 0372.65034
[17] Shampine, L. F., Singular boundary value problems for odes, Appl. Math. Comput., 138, 99-112, (1977) · Zbl 1027.65103
[18] Auzinger, W.; Koch, O.; Weinmuller, E., Analysis of a new error estimate for collocation methods applied to singular boundary value problem, SIAM J. Numer. Anal., 42, 2366-2386, (2005) · Zbl 1087.65082
[19] Jespersen, D., Ritz-Galerkin methods for singular boundary value problems, SIAM J. Numer. Anal., 15, 813-834, (1978) · Zbl 0393.65043
[20] Lentini, M., Boundary value problems over semi-infinite intervals, (1978), California Institute of Technology Pasadena, (Ph. D. thesis)
[21] Lentini, M., Boundary value problems on semi-infinite intervals and their numerical solution, SIAM J. Numer. Anal., 17, 577-604, (1980) · Zbl 0465.65044
[22] Eisenstat, S. C.; Schreiber, R. S.; Schultz, M. H., Finite element methods for spherially symmetric elliptic equation, research report 109, (1977), Comput Science, Yale University New Haven CN
[24] Koch, O.; Weinmüller, E. B., The convergence of shooting methods for singular boundary value problems, Math. Comp., 72, 289-305, (2003) · Zbl 1013.65081
[25] Vainikko, G., A smooth solution to a linear systems of singular odes, Z. Anal. Anwend., 32, 349-370, (2013) · Zbl 1275.34014
[26] Koch, O.; Kofler, P.; Weinmüller, E., Initial value problems for systems of ordinary first and second order differential equations with a singularity of the first kind, Analysis, 21, 373-389, (2001) · Zbl 1029.34002
[27] Vainikko, G., A smooth solution to a nonlinear systems of singular odes, AIP Conf. Proc., 1558, 758-761, (2013)
[28] Rachunkova, I.; Stanek, S.; Vampolova, J.; Weinmüller, E., On linear ODEs with a time singularity of the first kind and unsmooth inhomogeneity, ASC report 07/2014, (2014), Institute for Analysis and Scientific Computing, Vienna University of Technology Vienna
[29] L.F. Shampine, J. Kierzenka, M. Reichelt, Solving boundary value problems for ordinary differential equations in MATLAB with bvp4c, 2000.
[30] Kierzenka, J.; Shampine, L. F., A BVP solver that controls residual and error, J. Numer. Anal. Ind. Appl. Math., 3, 27-41, (2008) · Zbl 1154.65063
[31] Auzinger, W.; Kneisl, G.; Koch, O.; Weinmüller, E., A collocation code for boundary value problems in ordinary differential equations, Numer. Algorithms, 33, 27-39, (2003) · Zbl 1030.65089
[32] G. Kitzhofer, G. Pulverer, O. Koch, Ch. Simon, E. Weinmüller, BVPSUITE- A New MATLAB code for singular implicit boundary value problems, 2009. · Zbl 1432.65100
[33] Kitzhofer, G.; Koch, O.; Pulverer, G.; Simon, Ch.; Weinmüller, E., The new MATLAB code BVPSUITE for the solution of singular implicit boundary value problem, J. Numer. Anal. Ind. Appl. Math., 5, 113-134, (2010) · Zbl 1432.65100
[34] Shampine, L. F.; Muir, P.; Xu, H., A user-friendly Fortran BVP solver, J. Numer. Anal. Ind. Appl. Math., 1, 201-217, (2006) · Zbl 1117.65114
[35] Ascher, U.; Bader, U., A new basis implementation for a mixed order boundary value ODE solver, SIAM J. Sci. Stat. Comput., 8, 483-500, (1987) · Zbl 0633.65084
[36] Ascher, U.; Christiansen, J.; Russell, R. D., A collocation solver for mixed order systems of boundary values problems, Math. Comp., 33, 659-679, (1978) · Zbl 0407.65035
[37] E.J. Doedel, A.R. Champneys, T.F. Fairgrieve, Y.A. Kuznetsov, B. Sandstede, X.J. Wang, AUTO97-00: Continuation and bifurcation software for ordinary differential equations (with HomCont), User’s Guide, Concordia University, Montreal, Cannada, 1997-2000.
[38] L. Li, H. Zhang, P. Lin, X.H. Si, Asymptotic solutions for the laminar flow through a channel with porous retractable walls in the presence of a transverse magnetic field, submitted for publication (revised).
[39] Su, Y. C., Boundary layer correction method for singular perturbation problems, (1983), Shanghai Science and Technology Press China
[40] Vishik, M. I.; Lyusternik, L. A., Regular degeneration and boundary layer for linear differential equations with small parameter, Uspekhi Mat. Nauk, (1957) · Zbl 0087.29602
[41] Vishik, M. I.; Lyusternik, L. A., The solution of some perturbation problems for matrices and selfadjoint or non-selfadjoint differential equations, Russian Math. Surveys, (1960) · Zbl 0096.08702
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.